Virginia, 2014

Strong Wind in Virginia, September 24, 2014

September 24, 2014 · NWS RNK · 1 event in 1 county or zone

An upper trough was observed passing north along the Appalachian Mountains, while surface high pressure was observed wedging southward from New England across the mid-Atlantic region. The upper trough trigger a band of locally heavy rain with a few embedded thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper trough was observed passing north along the Appalachian Mountains, while surface high pressure was observed wedging southward from New England across the mid-Atlantic region. The upper trough trigger a band of locally heavy rain with a few embedded thunderstorms. Despite the presence of the high pressure wedge, strong downdraft winds were able to reach the surface, producing localized damage to a tree. Wind gusts at nearby weather observing stations reported 25 mph to 30 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 24, 8:06 PM EST, 14 minutes earlier.

Area forecast discussion, Sep 24, 8:06 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT WED SEP 24 2014

.SYNOPSIS...
LOW PRESSURE TRACKS NORTH ALONG THE COAST OF VIRGINIA TONIGHT AND
OFF THE DELAWARE COAST THURSDAY. HIGH PRESSURE BUILDS SOUTHWARD FROM
THE GREAT LAKES FRIDAY INTO SATURDAY. THE NEXT THREAT OF RAIN WILL
BE FROM A STORM SYSTEM MOVING UP FROM THE GULF COAST STATES EARLY
NEXT WEEK.
&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 830 PM EDT WEDNESDAY...

STEADIEST/HEAVIEST RAIN REMAINS CONFINED TO AREAS GENERALLY EAST
OF HIGHWAY 29 IN THE EAST THIS EVENING WITH MAINLY SPOTTY -RA/DZ
FARTHER WEST WHERE REMOVED FROM THE AXIS OF DEEPER MOISTURE. THIS
HAS RESULTED IN SOME SPOTS OVER THE VIRGINIA PIEDMONT PICKING UP
AROUND AN INCH OF RAIN SINCE THIS MORNING WITH RATHER WIDESPREAD
QUARTER TO HALF INCH AMOUNTS SOUTH AND EAST OF LYH.

THIS IN ASSOCIATION WITH A QUITE COMPLICATED SCENARIO GIVEN THE
BROAD 5H UPPER LOW OVER WEST VA THIS EVENING...EMBEDDED SHORTWAVE
ENERGY OVER SE VIRGINIA...AND THE ACTUAL SURFACE LOW ALONG THE
OUTER BANKS. THIS SETUP HAS RESULTED IN QUITE A DIFFLUENT UPPER
PATTERN OVER THE EAST WHERE FED BY A STRONG 30-35 KT EASTERLY JET
UNDER THE UPPER SUPPORT. MODELS HAVE BEEN TOO FAST TO EXIT THE
MOISTURE UNDER THE WAVE ALOFT AS THE CURRENT DIFFLUENCE ALOFT
BETWEEN THE UPPER SYSTEM AND THE COASTAL LOW HAS KEPT THE
CONVERGENCE AXIS LOCKED IN. APPEARS ONCE THE SURFACE LOW FINALLY
STARTS TO LIFT OUT TO THE NORTH AFTER MIDNIGHT SHOULD SEE THE
STEADY RAIN START TO TAPER SOME WITH MAINLY JUST SPOTTY -RA/-DZ
PERSISTING WEST UNDER THE STRONG LOW LEVEL FLOW AND SOME DEGREE OF
UPSLOPE BLUE RIDGE. THUS HAVE EXTENDED THE LIKELY/CAT POPS
PIEDMONT A BIT LONGER BASED ON CURRENT TRENDS...AND KEPT LOW
CHANCES ESPCLY BLUE RIDGE EAST OVERNIGHT FOR SOME WRAP AROUND -RA
THREAT AS THE MAIN PRECIP SHIELD EXITS.

NE WINDS REMAIN GUSTY EASTERN HALF AS PERIODIC GUSTS MIX DOWN
ESPCLY ON THE BACKEDGE OF THE RAIN SHIELD WHERE LIKELY SEEING A
LITTLE DRYING. THEREFORE BUMPED GUSTS TOWARD 25-30 KTS FOR A FEW
MORE HOURS OUT EAST. OTRW TEMPS SLOW TO FALL AND SHOULD STAY
ABOUT STEADY A WHILE LONGER BEFORE SEEING SOME DROP WEST WHERE
CLOUDS SHOULD THIN LATER ON. OTRW LOWS MOSTLY IN THE 50S FOR NOW.

THURSDAY STARTS CLOUDY...WITH SFC LOW OFF THE COAST OF DELAWARE
LIFTING NE. STILL LOOKING AT WEDGE IN PLACE WITH WEAK UPPER
TROUGH...AND THINK WE CAN EXPECT PATCHY DZ AND LIGHT RAIN ALONG THE
BLUE RIDGE EARLY...THEN SLIGHT CHANCE OF SHOWERS WITH UPPER SUPPORT
OVER THE SW CWA LATE. COULD SEE MORE SUNSHINE RETURNING OVER THE FAR
WRN CWA FROM RAINELLE TO BLUEFIELD WV SOUTHWEST TO CHILHOWIE AND
BEECH MOUNTAIN....WITH THE EASTERN CWA STAYING MOSTLY CLOUDY TO
OVERCAST. HIGH TEMPS WILL BE A SOMEWHAT WARMER WITH LACK OF RAIN BUT
STAYING IN THE MID TO UPPER 60S PIEDMONT...SOME LOWER 70S AROUND THE
ROANOKE/SRN SHENANDOAH VALLEY SOUTH TO THE NC FOOTHILLS...AS WELL AS
THE WV/FAR SW VA AREA.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
AS OF 400 PM EDT WEDNESDAY...

PROGRESSION OF WEATHER SYSTEMS HAS SLOWED TO A CRAWL PER BLOCKY
SYNOPTIC PATTERN. UPPER LEVEL HIGH PRESSURE COVERS MUCH OF THE
EASTERN 2/3RDS OF THE NATION WITH CLOSED SMALLER SCALE LOWS
EMBEDDED WITHIN THE STAGNANT FLOW. SURFACE BAROCLINIC
ZONE...STATIONARY FRONT...REMAINS ALONG SOUTHEAST ATLANTIC COAST
AND STRETCHES WEST ALONG THE GULF COAST.

WEATHER THROUGH THE UPCOMING WEEKEND FOR THE CENTRAL APPALACHIANS
LOOKS RELATIVELY QUIET. WEAK EASTERLY FLOW MAY RESULT IN PERIODS
OF CLOUDINESS...BUT RAIN THREATS WILL BE PRIMARILY CONFINED TO THE
COASTS FROM THE MID-ATLANTIC SOUTH TO FLORIDA...THEN WEST ALONG
THE GULF COAST.

WITH 85H TEMPS RETURNING TO THE LOWER DOUBLE DIGITS THIS
WEEKEND...+12 TO +14 DEG C...LOOKING AT SURFACE READINGS IN THE
70S FOR HIGHS AND 50S/L60S FOR LOWS. SOME OF THE MODEL MOS HINTED
THE LOWER ELEVATIONS MAY REACH 80 FOR BOTH FRIDAY AND SATURDAY...
BUT WE SHIED AWAY FROM THIS NUMBER PER EASTERLY FLOW WHICH
TYPICALLY BRINGS MORE CLOUD COVER AND A CHAOTIC SKY. AT THE VERY
LEAST MAYBE WE CAN CAPTURE SOME MORE BRILLIANT SUNSET PHOTOS THAT
HAVE BEEN TRICKLING IN FORM THE SOCIAL MEDIA THIS PAST WEEK.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 415 PM EDT WEDNESDAY...

SLUGGISH SYNOPTIC PATTERN CONTINUES EARLY NEXT WEEK WITH CHAOTIC
UPPER LEVEL FLOW. MODELS ARE IN AGREEMENT THAT GULF MOISTURE WILL
CONGEAL NEAR THE TEXAS GULF COAST...POSSIBLY FROM A TROPICAL
DISTURBANCE...THEN INCREASE IN COVERAGE ACROSS THE SOUTHEAST
STATES SUNDAY INTO MONDAY. STATIONARY FRONT ALONG THE GULF COAST
IS FORECAST TO BECOME THE FOCUS FOR OVERRUNNING RAINS ACROSS THE
LOWER MISSISSIPPI VALLEY...THIS FRONT AND ASSOCIATED MOISTURE
LIFTING NORTH TOWARD OUR REGION EARLY IN THE WEEK. ATTM THE GFS IS
ABOUT 12-18 HOURS FASTER THAN THE ECMWF WITH THE ARRIVAL OF THIS
RAINFALL...GFS ONSET LATE SUNDAY NIGHT-EARLY MONDAY AS OPPOSED TO
THE ECMWF ONSET MONDAY NIGHT.

PER THE SLOW BLOCKY FLOW...THE FORECAST REFLECTS THE SLOWER
ECMWF. DID BRING CHANCE THREAT FOR PRECIP INTO THE NORTH CAROLINA
MOUNTAINS MONDAY...BUT HELD OFF HIGHER POPS FOR AREAS FARTHER
NORTH UNTIL MONDAY NIGHT AND TUESDAY.

SKEWED HIGH TEMPERATURES DOWN MONDAY-WEDNESDAY TO ACCOUNT FOR
CLOUD COVER AND PRECIPITATION...GUIDANCE TOO WARM PER EFFECTS FROM
CLIMO. PER TROPICAL NATURE OF AIRMASS...NIGHT TIME LOWS WILL BE
WARM...AND WELL ABOVE FREEZING. AS SUCH DO NOT FORESEE ANY THREAT
OF FROST NEXT WEEK. THE 8-14 DAY OUTLOOK IS FOR MORE OF THE
SAME...MOIST AND WARM...THUS WE MAY BE ABLE TO ESCAPE FROST
THROUGH MID OCTOBER...JUST IN TIME FOR THE LEAVES TO CHANGE
COLOR.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
AS OF 815 PM EDT WEDNESDAY...

RADAR INDICATES THE AREA OF HEAVIEST RAINFALL HAS MOVED NORTH OF
KDAN THIS EVENING...AND WILL CONTINUE TO LIGHTEN IN INTENSITY AT
KLYH OVER THE NEXT FEW HOURS...BEFORE BECOMING MORE ON AND OFF.
FURTHER WEST...HAVE SEEN ONLY LIGHT RETURNS AFFECTING KROA/KBCB/
KBLF/KLWB. CEILINGS CONTINUE TO LOWER ACROSS MUCH OF THE REGION
HOWEVER...PER LATEST SURFACE OBSERVATIONS...AND ALL AIRPORTS ARE
REPORTING MAINLY MVFR CEILINGS ACROSS THE MOUNTAINS...AND IFR
CEILINGS FURTHER EAST.

OVERNIGHT...EXPECT NORTHEASTERLY FLOW TO CONTINUE TO PUSH LOW
LEVEL MOISTURE INTO THE REGION...CAUSING CEILINGS TO LOWER TO
IFR/LIFR FOR ALL AIRPORTS. ALSO EXPECT REDUCTIONS IN VISIBILITY
IN LIGHT RAIN/DRIZZLE/FOG.

LOW PRESSURE WILL CONTINUE NORTH ALONG THE COAST OVERNIGHT...
SHIFTING OFF OF THE NEW ENGLAND COAST ON THURSDAY. EXPECT GRADUAL
IMPROVEMENT OF LOW CEILINGS THROUGH LATE MORNING...WITH CEILINGS
BECOMING MVFR INTERMIXED WITH LOW VFR BY EARLY AFTERNOON WITH
INCREASED HEATING.

EXTENDED AVIATION DISCUSSION...

NORTHEASTERLY FLOW WILL REMAIN PERSISTENT THROUGH THE END OF THE
WORKWEEK...WITH ANOTHER ROUND OF LOW STRATUS AND PATCHY DRIZZLE
DEVELOPING ACROSS REGION THURSDAY NIGHT. BEST MOISTURE CONVERGENCE
DRIFTS TOWARD THE SW PART OF THE FORECAST REGION WITH TIME AS THE
WEDGE BOUNDARY PERSISTS ALLOWING SOME DRY AIR TO FILTER INTO NE
SECTIONS BY FRIDAY. SOME MVFR CEILINGS MAY LINGER INTO FRIDAY
MORNING BEFORE MOSTLY VFR CONDITIONS RETURN LATER FRIDAY AND
CONTINUE INTO THE WEEKEND. THE NEXT INCLEMENT WEATHER SYSTEM DOES
NOT IMPACT THE REGION UNTIL LATE MONDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JH/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, Sep 24, 3:36 AM EST, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EDT WED SEP 24 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-251100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
436 AM EDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Pittsylvania

When
September 24, 8:20 PM EST
Where
Pittsylvania forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Locally strong wind gusts blew off the top half of a large hardwood tree in community of Ringgold, VA.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540121.